Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 228, NWS Blacksburg, VA

July 24, 2007Summers County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 2007, 6:55 AM EDT for Summers County, West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2007, 6:55 AM EDT (10:55 UTC)
Expired
Jul 24, 2007, 7:45 AM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Summers County, WV

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 241055
SVRRNK
WVC089-241145-
/O.NEW.KRNK.SV.W.0228.070724T1055Z-070724T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 AM EDT TUE JUL 24 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 745 AM EDT

* AT 652 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES WEST OF PIPESTEM RESORT STATE PARK...OR
  ABOUT NEAR CAMP CREEK...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PIPESTEM RESORT STATE PARK...
  PIPESTEM...
  BLUESTONE STATE PARK...
  BUCK...
  BALLENGEE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3771 8071 3755 8079 3752 8096 3760 8108
      3765 8105 3769 8098 3770 8090 3768 8088
      3771 8088 3777 8066

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 241114
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
714 AM EDT TUE JUL 24 2007

WVC089-241145-
/O.CON.KRNK.SV.W.0228.000000T0000Z-070724T1145Z/
SUMMERS WV-
714 AM EDT TUE JUL 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR CENTRAL SUMMERS COUNTY...

AT 713 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR PIPESTEM...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HINTON...BLUESTONE DAM...BUCK...HIX AND TALCOTT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3771 8071 3755 8079 3752 8096 3760 8108
      3765 8105 3769 8098 3770 8090 3768 8088
      3771 8088 3777 8066

$$
000 
WWUS51 KRNK 241138
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 AM EDT TUE JUL 24 2007

WVC089-241146-
/O.EXP.KRNK.SV.W.0228.000000T0000Z-070724T1145Z/
SUMMERS WV-
736 AM EDT TUE JUL 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMMERS COUNTY EXPIRES
AT 745 AM EDT...

THE SEVERE THUNDERSTORM ACROSS SUMMERS COUNTY HAS WEAKENED. THUS THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 7:45 AM. HOWEVER ADDITIONAL 
SHOWERS AND STORMS WILL KEEP THE THREAT OF HEAVY RAIN AND POSSIBLE 
SMALL HAIL GOING EARLY THIS MORNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3771 8071 3755 8079 3752 8096 3760 8108
      3765 8105 3769 8098 3770 8090 3768 8088
      3771 8088 3777 8066

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 6:16 AM EDT, 39 minutes earlier.

Area forecast discussion, Jul 24, 6:16 AM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 AM EDT TUE JUL 24 2007

.SYNOPSIS...
AN AREA OF UPPER LEVEL LOW PRESSURE WILL CONTINUE TO DRIFT
NORTHWEST INTO THE OHIO VALLEY THROUGH THURSDAY. UPPER LEVEL
DISTURBANCES WILL ROTATE AROUND THIS FEATURE AND ACROSS THE AREA
THROUGH LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
DECENT COVERAGE OF SHRA/TSRA ACROSS THE SW AND HEADED INTO SE WVA
WILL CONTINUE TO SHIFT ENE EARLY THIS MORNING AND LIKELY PERSIST
THROUGH MID MORNING. NEXT PIECE OF S/W ENERGY WILL SWING AROUND
BASE OF UPPER COLD POOL BY THIS AFTERNOON INTO THIS EVENING. THIS
IN COMBO WITH DEEPENING MOISTURE PER SW FLOW ALOFT...AND WEAK
UPPER DIFFLUENCE SHOULD ALLOW FOR A BETTER COVERAGE OF SHRA/TSRA
ESPCLY BLUE RIDGE WEST INTO EARLY TONIGHT. COLD AIR ALOFT WILL
AGAIN PROMOTE ISOLATED HAIL POTENTIAL WHILE BIGGER CONCERN MAY BE
WITH HEAVY RAIN PER QUICK INCREASE IN PWATS AND POSSIBLE BANDED
NATURE STORMS ROTATING AROUND UPPER SYSTEM GIVEN UNIDIRECTIONAL
FLOW. MAJORITY OF GUIDANCE INCLUDING SREF SHOWING ENOUGH SUPPORT
TO BOOST POPS TO LIKELYS WEST TODAY AND AT LEAST DECENT CHANCE
POPS INTO THE PIEDMONT. APPEARS SOME LEFTOVER COVERAGE LIKELY EVEN
OVERNIGHT BUT NOT AS WIDESPREAD AS THE GFS GIVEN LIKELY WORKED
OVER ENVIRONMENT FROM TODAY. OTRW CLOUDS AND TEMPS TRICKY WITH
SOME SPOTS NOT SEEING MUCH SUN WHILE WOULDNT TAKE MUCH GIVEN A
WARM START TO ZIP PIEDMONT LOCATIONS INTO THE 80S. FOR NOW TAKING
COMPROMISE AS THINK CU QUITE WIDESPREAD PER LAPSES AFTER EARLY
CLOUDS FADE SOME...SO MOSTLY CLOUDY WEST TO CLOUD/SUN INTERVALS
EAST. THIS SHOULD MAKE FOR HIGHS MAINLY LOW/MID 70S MOUNTAINS TO
77-84 EAST OUSIDE OF CONVECTION. LOWS A BIT MILDER WITH DEWPOINTS
RISING/CLOUDS AROUND SO TRENDING CLOSE TO MAV MOS OVERALL.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
REASONABLY GOOD AGREEMENT AMONG THE VARIOUS MODELS ON THE
MOVEMENT/EVOLUTION OF THE UPPER LOW WITH MODELS TAKING IT SLOWLY
TO THE NORTHWEST...CENTERED OVER EASTERN OHIO BY WEDNESDAY
AFTERNOON. RESULT FOR THE CWA BOTH DAYS IS ENHANCED SW FLOW AND
INCREASINGLY DEEPER MOISTURE ESPECIALLY OVER THE WESTERN CWA.
APPEARS YET ANOTHER S/W WILL ROTATE THRU ON WED PROVIDING MORE
LIFT AND ENHANCED CONVERGENCE ESPCLY OVER THE WEST WHERE WILL UP
POPS TO LIKELYS WITH CHANCE/HIGH CHANCE ELSEWHERE. SHOULD SEE
COVERAGE TAPER OFF WITH LOSS OF HEATING WED NIGHT AS SUPPORT FADES
AND UPPER LOW WIGGLES A BIT FARTHER TO THE NORTH. TEMPERATURES
SHOULD CONTINUE TO BE PLEASANT FOR LATE JULY RUNNING SOMEWHAT
BELOW CLIMO FOR HIGHS...MAINLY UPPER 70S. LOWS RUNNING NEAR
CLIMO...UPPER 50S TO LOW-MID 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
INFLUENCE OF THE UPPER LOW BEGINS TO WANE LATER IN THE WEEK AS THE
SYSTEM CONTINUES A SLOW RETROGRESSION TO THE NORTHWEST. NCEP
EXTENDED DISCUSSION FAVORS THE ECMWF IN THE 3-5 DAY PERIOD WHICH HAS
THE UPPER LOW OVER THE LOWER PENINSULA OF MI BY MIDDAY THUR WHICH IS
ACTUALLY IN VERY GOOD AGREEMENT WITH THE DGEX AND GFS. THIS WILL
MAINTAIN THE SW FLOW ACROSS THE REGION WITH CHANCES FOR AT LEAST
DIURNAL CONVECTION EACH DAY. WARMTH AND HUMIDITY WILL BE MORE
TYPICALLY JULY-LIKE BY THIS TIME WITH HIGHS BACK NEAR NORMAL. UPPER
LOW FILLS AND OPENS TO A BROAD TROF BY THE WEEKEND BUT 5H
WEAKNESS PERSISTS OVER THE EASTERN US WHICH WILL KEEP INTENSE
HEAT WELL TO THE WEST AND MAINTAIN A FAIRLY MOIST PATTERN ACROSS
THE CWA. A FRONTAL BOUNDARY APPROACHING OVER THE WEEKEND MAY ACT
TO ENHANCE CONVECTIVE POTENTIAL BUT TOO EARLY TO FORECAST
TIMING/INTENSITY WITH ANY DEGREE OF CERTAINTY.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
SHRA/TSRA CONTINUE TO DEVELOP AND PERSIST ACROSS PORTIONS OF THE
WEST EARLY THIS MORNING AS NEXT WAVE OF UPPER ENERGY SLIDES AROUND
UPPER LOW. GIVEN COVERAGE IN WVA WILL NEED TO INCLUDE
VICINITY/TEMPO MENTION FOR MVFR LEVEL RESTRICTIONS IN CONVECTION
THRU AT LEAST MID MORNING. ELSEWHERE MAINLY VFR TO INIT WITH ONLY
ISOLATED -SHRA EXPECTED THRU LATE MORNING. NEXT S/W WILL ARRIVE
THIS AFTERNOON WITH MORE WIDESPREAD SHRA/TSRA ESPCLY ACROSS THE
WEST BUT AT LEAST SCATTERED ACROSS EASTERN SITES. APPEARS COVERAGE
ENOUGH TO KEEP TRANSITION FROM VICINITY TO PREVAILING MVFR/IFR
CONDITIONS THIS AFTERNOON INTO EARLY EVENING MOST SITES. SHRA MAY
TEND TO LINGER MUCH OF THE EVENING AND EVEN OVERNIGHT ACROSS THE
MOUNTAINS AS MORE UPPER LEVEL ENERGY ARRIVES. HOWEVER FOR NOW
PLANNING TO END PRECIP MENTION PRIOR TO MIDNIGHT...AND INTRO MORE
FOG ESPCLY LWB/LYH WHERE A PERIOD OF IFR POSSIBLE BY 12Z WEDNESDAY.

THE UPPER LOW SLIDES TO THE NW INTO THE OH VALLEY OVER THE NEXT DAY OR
TWO WHICH WILL ALLOW WINDS TO BECOME MORE SW WITH INCREASING MOISTURE
AND SHORT-WAVE ENERGY ROUNDING THE UPPER LOW. THIS WILL INCRS THE
POPS AGAIN FOR WED WITH POSSIBLE IFR CIGS/VSBYS IN ANY STORMS THAT
DEVELOP NEAR TERMINALS. HIGHER THAN CLIMO CHANCES FOR PRECIP WILL
CONTINUE MUCH OF THE LATE WEEK PERIOD AS CHANGES IN THE UPPER
PATTERN ARE SLOW TO OCCUR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...JH/PC/RCS
LONG TERM...JH/PC/RCS
AVIATION...JH/KM
Hazardous weather outlook, Jul 24, 4:00 AM EDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 AM EDT TUE JUL 24 2007

NCZ001>003-018-019-VAZ007-009>020-022>024-032-WVZ042>045-250800-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-SUMMERS-MONROE-
GREENBRIER-
400 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

BANDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS
EVENING. A FEW OF THE STRONGER STORMS COULD CONTAIN HAIL AS WELL
AS VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ033>035-043>047-058-059-250800-
STOKES-ROCKINGHAM-CASWELL-YADKIN-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
400 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:38 AM EDTSevere Thunderstorm WarningRNKMercer37 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.